Try a pain reliever such as acetaminophen or ibuprofen to relieve facial pain and headache.
Use a nasal spray, gel, or drops to help a stuffy nose. There's a decongestant kind (such as Afrin, Dristan, or Neo-Synephrine) and a steroid spray kind (such as Nasacort). Don't use the decongestant kind longer than the label says. Overuse can cause rebound congestion. It makes your mucous membranes swell up more than before you used the spray.
Try an oral decongestant for a stuffy nose or head. It provides longer relief than the ones that are used in the nose, but it may cause more side effects.
Try using a medicine that thins mucus and improves sinus drainage (mucolytic). Guaifenesin is a commonly used mucolytic. Mucolytics are often combined with other medicines such as cough suppressants.
Acetaminophen can be found in many forms and comes in different doses.
Be safe with medicines. Read and follow all instructions on the label.
Do not take more than the maximum dose recommended on the label.
Be careful when taking over-the-counter cold or flu medicines and acetaminophen (Tylenol) at the same time. Many of these medicines already contain acetaminophen. Too much acetaminophen can be harmful.
Be careful with cough and cold medicines. They may not be safe for young children or for people who have certain health problems, so check the label first. If you do use these medicines, always follow the directions about how much to use based on age and weight.
Many doctors do not recommend using antihistamines unless your symptoms are related to having allergies. Antihistamines and decongestants may dry out the mucous membranes in your nose and sinuses and slow the movement of the cilia (the tiny hairs that line the nose, sinuses, and the air passages inside the lungs and that remove irritants). This can make mucus thicker, adding to drainage problems. But other experts believe antihistamines may help treat sinusitis by reducing the amount of mucus that builds up in the sinus cavities. Don't give antihistamines to your child unless you've checked with the doctor first.
Medical Review:Patrice Burgess MD - Family Medicine & Kathleen Romito MD - Family Medicine & Martin J. Gabica MD - Family Medicine